Alert archive / Idaho / Tornado Warnings in 2007

Tornado Warning 6, NWS Pocatello, ID

September 5, 2007Caribou County, Idaho

NWS Pocatello, ID issued this tornado warning at Sep 5, 2007, 12:39 PM MDT for Caribou County, Idaho. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2007, 12:39 PM MDT (18:39 UTC)
Expired
Sep 5, 2007, 1:30 PM MDT
In force
51 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Caribou County, ID

The radar

The Pocatello radar (KSFX), 93 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 12:50 PM MDTTSTM WND GST 50Soda Springs, IDNW 30KT SUST 50KT GUST
Sep 5, 12:54 PM MDTTORNADO9 N Soda Springs, IDNEAR CHINA HAT
Sep 5, 12:58 PM MDTTORNADO2 N Soda Springs, IDROCKY MOUNTAIN POWER REPORTED 46,000 VOLT POWER LINES DOWN.
Sep 5, 1:04 PM MDTTORNADO15 Nne Soda Springs, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2007-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2007-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KPIH 051841
TORPIH
IDC029-051930-
/O.NEW.KPIH.TO.W.0006.070905T1839Z-070905T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1240 PM MDT WED SEP 5 2007

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* TORNADO WARNING FOR...
  CARIBOU COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF SODA SPRINGS...

* UNTIL 130 PM MDT

* AT 1235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 7 MILES SOUTHEAST OF BANCROFT...OR ABOUT 9 MILES
  WEST OF SODA SPRINGS...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CONDA
  AND HENRY

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4258 11174 4272 11190 4304 11160 4303 11155
      4278 11126
TIME...MOT...LOC 1839Z 228DEG 38KT 4271 11172

$$

HEDGES
1 follow-up statement
000 
WWUS55 KPIH 051900
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1258 PM MDT WED SEP 5 2007

IDC029-051930-
/O.CON.KPIH.TO.W.0006.000000T0000Z-070905T1930Z/
CARIBOU ID-
1258 PM MDT WED SEP 5 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM MDT FOR CENTRAL
CARIBOU COUNTY...

AT 1254 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS 
TORNADO WAS LOCATED NORTH OF THE MONSANTO PLANT NEAR SODA SPRINGS 
...MOVING NORTHEAST AT 40 MPH. WINDS GUSTING TO 58 MPH WERE ALSO 
REPORTED AT THE SODA SPRINGS AIRPORT.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HENRY

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4265 11158 4285 11178 4291 11171 4292 11171
      4303 11161 4304 11158 4303 11155 4278 11126
TIME...MOT...LOC 1858Z 228DEG 38KT 4283 11155

$$

HEDGES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Sep 5, 9:17 AM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 5, 9:17 AM MDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
917 AM MDT WED SEP 5 2007

.UPDATE...VERY WET SYSTEM OVER EASTERN IDAHO TODAY. FLASH FLOOD
WATCHES/WARNINGS ALREADY IN PLACE. SAT IMAGERY PLACES CENTER OF
UPPER LOW OVER SOUTHWEST IDAHO. PLUME OF MOISTURE WELL DEVELOPED
AHEAD OF IT ACROSS EAST IDAHO WITH 88D SHOWING NUMEROUS SHOWERS
WITH A FEW THUNDERSTORMS ACROSS REGION. MADE A FEW QUICK UPDATES
TO INCREASE POPS/QPF ACROSS SOUTHERN EASTERN HIGHLANDS WHERE FOCUS
APPEARS TO BE BEST. TEMPS REMAIN QUITE COOL THIS MORNING AND WITH
CLOUD COVER AND PRECIP EXPECT LITTLE RECOVERY FOR TEMPS. TEXT
UPDATES AND GRID FINALIZATION FORTHCOMING. DMH

&&

.PREV DISCUSSION... /ISSUED 429 AM MDT WED SEP 5 2007/

SHORT TERM...WEDNESDAY THROUGH SATURDAY. ANOTHER ACTIVE WEATHER
DAY ON TAP FOR SE IDAHO TODAY AS VIGOROUS UPPER SHORTWAVE TROF...
CURRENTLY NEAR ID/OR BORDER...WILL TRACK EAST-NORTHEASTWARD ACROSS
CWA BUT AT SOMEWHAT SLOWER PACE THAN PREVIOUS MODEL RUNS
SUGGESTED. THAT WILL ALLOW THE TROF TO PULL IN ADDITIONAL
MONSOONAL MOISTURE AND GENERATE SEVERAL PERIODS OF SCATTERED
THUNDERSTORMS OVER MOST OF THE CWA FROM MID MORNING ONWARD.
RADAR IMAGERY AT 4AM SHOWS FIRST BATCH OF TODAYS CONVECTIVE
ACTIVITY MOVING INTO SOUTHERN PORTIONS OF CWA AND HEADING NE. CONCUR
WITH SPC ASSESSMENT THAT THE TROFS UPPER COLD POOL AND WIND SHEAR
ALOFT WILL HELP ENHANCE STORM DEVELOPMENT WITH STRONG TO SEVERE
STORMS POSSIBLE..PARTICULARLY IN THE AREAS ALONG AND EAST OF THE
I-15 CORRIDOR THIS AFTN/EVE. MAIN SEVERE THREAT WILL BE HAIL TO 1
INCH IN DIAMETER AND GUSTY OUTFLOW WINDS IN EXCESS OF 55 MPH.
OTHER STORMS WILL ALSO CARRY A THREAT OF LOCALLY HEAVY RAINFALL SO
FLASH FLOOD WATCH FOR CENTRAL MTNS AND ERN HIGHLANDS REMAINS IN
EFFECT THRU TONIGHT.

BOTH NAM AND GFS KEEP THE UPPER TROF TREKKING EASTWARD
TONIGHT...TAKING MOST OF PRECIP INTO MT/WY BY MIDDAY THURS
ALTHOUGH A FEW SHOWERS MAY PERSIST IN THE UPPER SNAKE HIGHLANDS
INTO THURS EVE. BY FRIDAY COOL AND DRY NORTHWEST FLOW PATTERN WILL
FILL IN BEHIND THE DEPARTING SHORTWAVE AND PERSIST THRU THE
WEEKEND. THIS CHANGE IN AIRMASS WILL HOLD TEMPS CLOSE TO SEASONAL
NORMS.

LONG TERM...SUNDAY THROUGH NEXT WEDNESDAY. NEXT SHORTWAVE TROF
MOVES SOUTH OUT OF SW CANADA ON MONDAY. GFS...EUROPEAN...AND
ENSEMBLE OUTLOOKS VARY SIGNIFICANTLY ON THE DEVELOPMENT AND PATH OF
THIS SYSTEM SO WILL NEED A FEW MORE MODEL RUNS GET A BETTER HANDLE
ON THE SITUATION. AS A COMPROMISE...HAVE KEPT ONLY SLIGHT CHANCE POPS ACROSS
CENTRAL MTNS AND NE HIGHLANDS FOR MON AND TUES WITH REST OF CWA
REMAINING DRY WITH TEMPS INCHING UPWARD A FEW DEG BY MIDWEEK.

WARANAUSKAS

FIRE WEATHER...AN UPPER LEVEL LOW CONTINUES TO PUSH EAST TODAY
THROUGH SOUTHERN IDAHO.  THIS IS A MOIST SYSTEM AND THE MAIN THREAT
WILL BE WETTING RAINS WHICH MAY BE ENOUGH TO PRODUCE FLASH FLOODING
AND DEBRIS FLOWS OVER RECENTLY BURNED AREAS.  ALL THUNDERSTORMS WILL
BE WET TODAY.  HUMIDITIES WILL BE QUITE ELEVATED TODAY WITH THE
EXPECTED RAINS.  DRIER NORTHWEST FLOW ALOFT SETS UP ON THURSDAY
BEHIND THE UPPER LOW AND RAIN SHOULD PUSH EAST OF IDAHO WEDNESDAY
NIGHT THROUGH THURSDAY MORNING.  EXPECT DRY WEATHER THROUGH THE
WEEKEND UNDER CONTINUED NORTHWEST FLOW ALOFT WITH LOWERING
HUMIDITIES ONCE AGAIN.
GK

AVIATION...EXPECT RAIN SHOWERS AND SCATTERED THUNDERSTORMS TO
INCREASE LATE THIS MORNING AND AFTERNOON ACROSS ALL TWEB ROUTES AND
TAF SITES.  SHOULD BE MAINLY VFR...BUT AREAS UNDER HEAVIER RAIN
SHOWERS WILL LIKELY SEE MVFR CEILINGS AND VISIBILITIES.  DO NOT
EXPECT STRONG WINDS WITH THIS SYSTEM WITH THE SNAKE PLAIN TAF SITES
GENERALLY IN THE 10 KT RANGE THIS AFTERNOON.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR IDZ018-019-
023>025-031-032.

&&
Hazardous weather outlook, Sep 5, 4:44 AM MDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
444 AM MDT WED SEP 5 2007

IDZ017>025-031-032-061045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
444 AM MDT WED SEP 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS MODERATE.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY ACROSS
MOST OF SOUTHEAST IDAHO AS AN UPPER LEVEL TROUGH MOVES OVERHEAD.
SOME AFTERNOON AND EVENING STORMS..ESPECIALLY EAST OF THE I-15
CORRIDOR...WILL BE LOCALLY STRONG TO SEVERE WITH HAIL NEAR 1 INCH
IN DIAMETER AND GUSTY WINDS OF 55 TO 60 MPH. THERE IS ALSO GOOD
POTENTIAL FOR LOCATIONS IN THE CENTRAL MOUNTAINS AND EASTERN
HIGHLANDS TO SEE FLASH FLOOD CONDITIONS FROM EXCESSIVE RAINFALL.
AREAS THAT HAVE HAD RECENT WILDFIRE ACTIVITY WILL BE PARTICULARLY
VULNERABLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE UPPER
TROUGH WILL MOVE INTO WYOMING BY THURSDAY AFTERNOON...TAKING MOST
OF SHOWERS AND STORMS WITH IT. COOL AND DRY CONDITIONS WILL SETTLE
OVER THE REGION FROM FRIDAY TO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Sep 5, 11:36 AM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1136 AM MDT WED SEP 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       GRACE                   42.58N 111.73W
09/05/2007  M0.75 INCH       CARIBOU            ID   TRAINED SPOTTER

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       TABER                   43.32N 112.63W
09/05/2007  M0.00 INCH       BINGHAM            ID   TRAINED SPOTTER

            24 HOUR TOTAL

0810 AM     HEAVY RAIN       PRESTON                 42.10N 111.87W
09/05/2007  M0.77 INCH       FRANKLIN           ID   TRAINED SPOTTER

            24 HOUR TOTAL

0820 AM     HEAVY RAIN       3 E PRESTON             42.10N 111.82W
09/05/2007  M0.96 INCH       FRANKLIN           ID   EMERGENCY MNGR

            24 HOUR TOTAL

0830 AM     HEAVY RAIN       9 SSW CRYSTAL           42.52N 112.58W
09/05/2007  E1.00 INCH       POWER              ID   TRAINED SPOTTER

            SINCE MIDNIGHT

0935 AM     FLASH FLOOD      POCATELLO               42.88N 112.47W
09/05/2007                   BANNOCK            ID   LAW ENFORCEMENT

            FLOODING ON S. 5TH ST. NEAR COUNTY JAIL

1041 AM     HEAVY RAIN       2 NE POCATELLO          42.90N 112.44W
09/05/2007  M0.63 INCH       BANNOCK            ID   TRAINED SPOTTER

            SINCE MIDNIGHT

1100 AM     FLASH FLOOD      2 W KETCHUM             43.69N 114.42W
09/05/2007                   BLAINE             ID   PARK/FOREST SRVC

            SLIDES REPORTED ON WARM SPRINGS ROAD

&&

DSH
Local storm report, Sep 5, 11:52 AM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1152 AM MDT WED SEP 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     HAIL             N STONE                 42.02N 112.69W
09/05/2007  M0.50 INCH       ONEIDA             ID   TRAINED SPOTTER

            24 RAINFALL AMOUNTS TO 3/4 INCH. MOST OF IT OCCURRED THIS
            MORNING.

&&

VPRESTON
Local storm report, Sep 5, 12:02 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1202 PM MDT WED SEP 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     HEAVY RAIN       2 ESE POCATELLO         42.87N 112.43W
09/05/2007  E1.00 INCH       BANNOCK            ID   TRAINED SPOTTER

            ESTIMATED 1 INCH OF RAIN DURING THE LAST HOUR.

&&

VPRESTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:12 AM MDTFlash Flood WarningPIHBlaine3 hr
Sep 5, 9:00 AM MDTFlash Flood WarningPIHCassia, Oneida3 hr
Sep 5, 9:39 AM MDTFlash Flood WarningPIHBannock2 hr
Sep 5, 11:29 AM MDTTornado WarningPIHOneida31 min
Sep 5, 11:43 AM MDTFlash Flood WarningPIHBannock2 hr
Sep 5, 12:02 PM MDTTornado WarningPIHBannock28 min
Sep 5, 12:21 PM MDTTornado WarningPIHCaribou24 min
Sep 5, 12:29 PM MDTSevere Thunderstorm WarningPIHBear Lake, Franklin46 min
Sep 5, 1:14 PM MDTTornado WarningPIHCaribou36 min
Sep 5, 1:28 PM MDTTornado WarningPIHBear Lake, Caribou23 min
Sep 5, 1:57 PM MDTTornado WarningPIHBonneville33 min
Sep 5, 3:45 PM MDTFlash Flood WarningPIHBlaine4 hr

Nearby

Tornado Warnings in Idaho, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.